Illinois, 2024Hail and Damaging Wind in Illinois, May 24, 2024
May 24, 2024 · NWS LSX · 3 events in 3 counties and zones
Discrete thunderstorms developed in the late morning of May 24th in the free warm sector ahead of an approaching cold front. Portions of south central Illinois received multiple rounds of thunderstorms as they kept redeveloping behind ongoing convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $1,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete thunderstorms developed in the late morning of May 24th in the free warm sector ahead of an approaching cold front. Portions of south central Illinois received multiple rounds of thunderstorms as they kept redeveloping behind ongoing convection. Overall, these areas received large hail, damaging winds, and over 8 inches of rain in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 11:23 AM CST, 1 hour 8 minutes earlier. Its key messages:
- -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 11:23 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1223 PM CDT Fri May 24 2024
.KEY MESSAGES...
-Thunderstorms are expected this afternoon and evening along the approaching
cold front, several will be strong to severe and capable of all
hazards.
-Severe thunderstorms are expected again on Sunday during the morning
and again during the afternoon/evening, with large hail,
damaging winds, and a tornado possible.
-Next week will usher in a pattern change toward drier, more
seasonal weather.
&&
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 332 AM CDT Fri May 24 2024
An MCS has developed across portions of eastern Nebraska just ahead
of a surface cold front. The cold front will march eastward into the
forecast area this evening as a mid-level trough slides to the
northeast through the day. Ahead of this system, showers and
isolated thunderstorms have blossomed in the warm sector across
northern Missouri and Iowa. Through the early morning hours it has
become apparent that the MCS is most likely going to move
east/northeast in step with the mid-level trough sliding through
Iowa and leaving the CWA largely free from convection this morning.
This will leave the 1500-2000 J/kg of SBCAPE (albeit well capped)
already present across our area untapped, and in the absence of
widespread convective debris, will only increase through the day. A
mixture of discrete and multi-cell thunderstorms would be able to
develop along the cold front as it marches through the area this
afternoon and into the evening. In an environment with 2000+ J/kg of
MLCAPE and 25-40 kts of 0-6 km bulk shear, several will be able to
become strong to severe. Hail and damaging winds will be the main
hazards given the 7-8 degree/km mid-level lapse rates and robust
instability, though I cannot rule out a tornado as well. The best
areas for severe thunderstorm development will be across central,
northeast, and east-central Missouri into west-central Illinois
where convergence along the front will be strongest.
Convection will diminish as the cold front pushes through the area
and weakens with time, largely during the evening hours. The cold
front will exit the forecast area overnight and into the early hours
Saturday, leaving a surface high and rising mid-level heights in its
wake. Saturday continues to be the best day of the holiday weekend
in terms of lack of precipitation chances. Late Saturday afternoon
and into the evening a surface low will form across the Central
Plains in response to an approaching mid-level trough. The warm
front associated with this system will surge northward Saturday
evening into early Sunday, increasing moisture and instability
across the mid-Mississippi Valley. A LLJ will develop at the same
time, both enhancing the northward surge of moist, unstable air, and
also initiating and organizing convection across the forecast
area with 35-50 kts of 0-6km bulk shear.
MRM
&&
.LONG TERM... (Saturday Night through Thursday)
Issued at 332 AM CDT Fri May 24 2024
Deterministic guidance quickly grows this convection upscale into an
MCS that tracks eastward along the Missouri-Iowa border during the
morning hours. Thunderstorms along the southern edge of this system
will be capable of becoming strong to severe as they will have
access to an environment with dewpoints in the mid 60s, MUCAPE 1000-
2000 J/kg, and 0-6km shear vectors between 40-50kts. All hazards
will be possible with any storms that become strong to severe,
particularly if they are able to become rooted in the boundary
layer. How far south this system extends into the forecast area
remains uncertain, and this detail will impact severe thunderstorm
chances later in the afternoon. The further south this system
extends will use up more instability across the forecast area and
stunt recovery. But it will also push the outflow boundary further
south into the forecast area, which will be an area of potential
development during the afternoon and evening.
Another round of thunderstorms is expected along the cold front
associated with the surface low as it moves through the region
during the afternoon and evening Sunday. Overall coverage will be
scattered along the cold front as convergence is much weaker than
during the morning. However, where the cold front intersects with
the outflow boundary from the morning convection will be an area of
enhanced development both in coverage and intensity of
thunderstorms. Continued moisture advection through the day combined
with daytime heating and a strong shear profile will provide a
robust environment for severe thunderstorms, particularly in areas
untouched by morning convection. Where thunderstorms are able to
form during the afternoon, they will quickly become severe, capable
of large hail, damaging winds, and tornadoes. Given the likely track
of the MCS and the intersection with the cold front, the Enhanced
Risk from SPC looks reasonable.
The mid-level trough axis and associated surface cold front will
push east of the forecast area Sunday into Monday, ushering in a
significant pattern change. Ensemble guidance depicts a mid-level
trough becoming established over the eastern CONUS and a mid-level
ridge rooting over the Rockies. This will leave the mid-Mississippi
Valley in northwesterly flow for much of next week, resulting in
near normal temperatures. While ensemble guidance does indicate that
disturbances will slide through the northwesterly flow to impact the
region, these will be weaker with less available moisture. This will
result in lower rain chances overall and smaller amounts of rain
when it does occur. This pattern will persist almost to the end of
the forecast period, when the mid-level trough-ridge pattern begins
to shift east.
MRM
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1222 PM CDT Fri May 24 2024
Morning MVFR SC has lifted and scattered out late this morning.
Otherwise, as the cold front approaches the forecast area this
afternoon, storms will develop and spread eastward. Expect around
a two hour period of storms at TAF sites as they move through with
brief MVFR cigs and visibilities. Then gusty south to southwest
winds will veer to the west to northwest by 23z-00z at KUIN, KCOU
and KJEF, while the front will not move through the St. Louis
metro area until around 04z Saturday, then winds will diminish for
rest of forecast period.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 24, 2:43 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
343 AM CDT Fri May 24 2024
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 AM CDT Fri May 24 2024
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms across the forecast area. A few
will become strong to severe, capable of all hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance of thunderstorms Saturday night through Monday
night. A few thunderstorms may become severe Saturday night through
Sunday night across the forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MRM
Thunderstorm Wind, Montgomery
- When
- May 24, 12:31 PM CST
- Where
- Montgomery County, 0.87 mi SE of Litchfield
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.170, -89.640
Thunderstorm winds knocked a tree atop a mobile home, knocked numerous limbs down, and flattened an estimated acre of wheat field on the south side of Litchfield.
Hail, Greene
- When
- May 24, 1:59 PM CST
- Where
- Greene County, 1.48 mi NNE of Roodhouse
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.500, -90.360
A photo on Twitter showed a measured golf ball sized hailstone.
Hail, Macoupin
- When
- May 24, 4:30 PM CST
- Where
- Macoupin County, 0.69 mi N of Mt Olive
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -89.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, May 24, 2024$500,000 · EF1 · 6 events
- Tornadoes in Iowa, May 24, 2024$292,000 · EF1 · 7 events
- Tornadoes and Hail in Iowa, May 24, 2024EF1 · 52 events
- Hail and Damaging Winds in Iowa, May 24, 20242.75 in hail · 68 events
- Hail and Damaging Winds in Indiana, May 24, 2024$109,000 · 1.25 in hail · 13 events
- Flash Flooding and Hail in Mississippi, May 24, 2024$61,000 · 2.75 in hail · 23 events
- Damaging Winds in Maryland, May 24, 2024$112,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, May 24 to 25, 2024EF1 · 26 events
- Tornadoes and Hail in Illinois, May 24, 2024EF1 · 15 events
- Flash Flooding and Flooding in Illinois, May 24, 20241.75 in hail · 34 events
- Tornado and Hail in North Carolina, May 24, 2024EF1 · 8 events
- Flash Flood and Hail in Missouri, May 24, 2024$30,000 · 2.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174481, 1174482, 1174484.